Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

August 31, 2021Candler County, Evans County, Jenkins County, Georgia

NWS Charleston, SC issued this special weather statement at Aug 31, 2021, 3:00 PM EDT for Candler County, Evans County, Jenkins County, Georgia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2021, 3:00 PM EDT (19:00 UTC)
Expired
Aug 31, 2021, 3:30 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

Counties Candler County, GA, Evans County, GA, Jenkins County, GA

The radar

The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 3:15 PM EDTTSTM WND GST 43Claxton Evans County Ai, GATHE AWOS SITE AT THE CLAXTON COUNTY AIRPORT (KCWV) MEASURED A 43 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS82 KCHS 311900
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
300 PM EDT Tue Aug 31 2021

GAZ087-099-100-114>116-137-138-311930-
Evans-Bulloch-Jenkins-Candler-Tattnall-Inland Liberty-Inland
Bryan-Long-
300 PM EDT Tue Aug 31 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, EVANS,
LIBERTY, BULLOCH, JENKINS, CANDLER, LONG AND TATTNALL COUNTIES...

At 259 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Stillmore to
near Donald, and moving north at 55 mph.

HAZARD...strong winds 45 to 55 mph. At 255 PM, a wind gust to 48 mph 
         was observed at the Reidsville Airport.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Metter, Glennville, Millen, Claxton, Pembroke, Butts and
Hagan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3247 8218 3252 8215 3256 8209 3254 8203
      3260 8200 3266 8208 3281 8215 3289 8212
      3292 8208 3292 8199 3208 8160 3172 8190
      3242 8220
TIME...MOT...LOC 1859Z 193DEG 49KT 3248 8219 3185 8192 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 31, 2:00 PM EDT, 1 hour earlier.

Area forecast discussion, Aug 31, 2:00 PM EDT, 1 hour before
Area Forecast Discussion
National Weather Service Charleston SC
200 PM EDT Tue Aug 31 2021

.SYNOPSIS...
High pressure will shift off the Southeast coast today as the
remnants of Ida lift into the Tennessee Valley. A cold front
will pass through the region Wednesday night into Thursday,
followed by high pressure through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this afternoon: Radar imagery shows that the anticipated line
of thunderstorms is approaching from the southwest with isolated
convection developing out ahead of it. The near storm
environment is somewhat conducive to severe weather potential,
mainly in the form of damaging wind gusts. Ahead of the line,
DCAPE values increase into the 800-1,000 J/kg range with MLCAPE
on the order of 1,500-2,500 J/kg. Most of the shear is displaced
to the west, but the upstream storms are displaying decent
momentum with storm motion approaching 30 knots. Storms should
reach the Altamaha River counties by around 245 pm or so.

Late this morning: Visible satellite imagery shows that much of
the forecast area is under full sun, with the beginnings of
scattered diurnal cumulus across the Tri-County and increasing
high clouds approaching interior southeast Georgia. The main
forecast issue today will be determining if a broken band of
scattered showers and thunderstorms can develop west of the area
and make it in late in the day. The airmass across the forecast
area will undergo some changes today and we can see this coming
in 12z RAOB data from surrounding sites. For example,
precipitable water values across the region vary from 2.04" at
KFFC, 1.76" at KJAX, and 1.13" at KCHS. Furthermore, the
difference in the near storm environment from central Georgia to
southeast South Carolina is pretty stark. KFFC shows a 0-3 km
SRH of nearly 400 m2/s2 and shear of 40 kt, meanwhile KCHS has
virtually no SRH and only a meager 15 kt of 0-3 km shear. All
that to say, it is obvious why there is a Slight Risk to the
west across much of southern and central Georgia near the
remnants of Ida. The the afternoon, over the last several days
model solutions have tended to only show isolated at best
coverage. This appears to be mainly because as the bands
associated with the remnants of Ida progress eastward they run
into drier air and an environment less conducive to maintenance
or development. The HREF and the HRRR continue to support rain
chances in the 20-30 percent chance range for the western half
of the forecast area late in the afternoon. The HRRR is showing
considerable run to run differences though, with some solutions
even being completely dry. Given the amount of heating and
expected destabilization, it is hard to argue that we won't at
least see isolated coverage. With that in mind, we have
maintained the PoP scheme we had in place. It isn't out of the
question that if a few storms can make it in that they could
become strong to possibly marginally severe as the better storm
environment start to make eastward progress. No changes to highs
today with low 90s just about everywhere. Winds will be a
little breezy along the coast today, with frequent gusts into
the 20-25 mph range especially along the Charleston County
coast.

Tonight: What's left of Ida will approach the southern
Appalachians as the trough to our west-northwest draws closer to
the local vicinity. There is some QG-forcing that occurs in
advance of the trough, and higher PWat spreading eastward with
time. However, the CAPE and instability is rather insignificant,
with the exception of coastal Charleston, where there is also
some low level convergence within a south-southwest synoptic
flow. Due to this scenario we look for mainly 20/30 PoPs.

Winds never fully decouple and actually remain a little breezy
at times near the coast. This will keep min temps about 2-4F
above climo.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Aloft, high pressure will prevail over the adjacent coastal
waters while the remnants of Ida and the associated upper level
low pressure maneuvers from the Tennessee River Valley into the
Mid- Atlantic states. Moisture will increase across the forecast
area Wednesday as a cold front approaches the region associated
with the remnant low. There continues to be some model
discrepancy, leading to uncertainty in the coverage of
precipitation. However, with PWATs greater than 2 inches and the
synoptic forcing from the cold front, showers and thunderstorms
will likely occur, with highest chances across the northern
zones. After the cold front passes through the region Wednesday
night into Thursday, drier air will replace the previously moist
atmosphere, decreasing precipitation chances. High pressure
will build into the region Friday, both aloft and at the
surface. Temperatures Wednesday will top out in the upper 80s
due to ample cloud cover over the region. Low temperatures
Wednesday night will range from the low to mid 70s. Thursday and
Friday both feature high temperatures in the upper 80s. Lows
Thursday could dip into the upper 60s inland, with mid 70s
closer to the coast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure will continue to build into the region through
the weekend, bringing drier air and cooler temperatures. High
temperatures should be a degree or two below normal, with low
temperatures dropping into the upper 60s inland. Monday a weak
front looks to approach the region, bringing the possibility of
showers and thunderstorms back.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions should mostly prevail with the best chance for
MVFR or lower conditions coming with direct impacts from showers
and thunderstorms. This afternoon, the best chance for showers
and thunderstorms will be at KSAV where a few have already
developed upstream of the terminal. These are moving quickly so
any impacts should be short-lived. Have initialized KSAV with
VCTS and a TEMPO group for TSRA conditions. Overnight, while
there could be an isolated shower or thunderstorm just about
anywhere at anytime, direct impacts at the TAF sites are
unlikely. Additional showers and thunderstorms are expected to
start developing by mid morning Wednesday and the best coverage
should be near KCHS and KJZI. Confidence in direct impacts is
too low to include anything more than VCSH at this point. Gusty
southwesterly winds outside of any thunderstorms are expected to
begin developing by mid to late morning Wednesday.

Extended Aviation Outlook: Flight restrictions are possible
with showers and thunderstorms Wednesday. Otherwise prevailing
VFR.

&&

.MARINE...
Today and tonight: High pressure pulls further offshore as TD
Ida moves through parts of the Southeast. The gradient steadily
becomes tighter, and eventually transitions from anticyclonic
today to cyclonic by late today and tonight. Under these
circumstances, S and SW winds will climb as high as 15 or 20 kt
throughout the entire marine area, with even some higher gusts
at times. Seas will respond to the higher winds to build from
2-3 feet today to 3-4 feet tonight.

Wednesday through Sunday: The pressure gradient will tighten
Wednesday as the remnants of Ida move from the Tennessee Valley
into the Mid-Atlantic states. This tightened pressure gradient
will support sustained southwesterly winds of around 20 knots
across all of the waters, with frequent gusts to 25 knots. In
addition, seas are expected to be 4 to 6 feet, especially in the
Charleston County waters and the 20 to 60 nm GA waters, with 3
to 4 feet elsewhere. Small Craft Advisories will likely be
needed for most waters, including Charleston Harbor Wednesday
afternoon into Thursday morning. A cold front is expected to
cross the waters Wednesday night into Thursday, shifting winds
to west northwesterly by Thursday afternoon generally 10 to 15
knots. Seas will also reduce to 2 to 3 feet by Friday morning.
High pressure will prevail through the weekend, no additional
marine concerns are expected.

Rip Currents: Building seas and gusty winds will create
conditions conducive for the formation of rip currents,
therefore a moderate risk has been raised for all beaches
Wednesday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...
LONG TERM...CPM
AVIATION...BSH/CPM
MARINE...
Hazardous weather outlook, Aug 31, 4:03 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
403 AM EDT Tue Aug 31 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-010815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
403 AM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048>051-010815-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
403 AM EDT Tue Aug 31 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rip Currents: A moderate risk of rip currents is forecast for
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 31, 1:34 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
134 PM EDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     RIP CURRENTS     TYBEE ISLAND            32.00N  80.85W
08/31/2021                   CHATHAM            GA   LIFEGUARD

            MULTIPLE RIP CURRENTS OCCURRING ALONG THE LENGTH OF THE
            BEACH FRONT. SOME EXTEND 150 TO 200 FEET OUT.

&&

EVENT NUMBER CHS2100604

ADAM
Special weather statement, Aug 31, 2:21 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
221 PM EDT Tue Aug 31 2021

GAZ114-115-137-138-311845-
Evans-Tattnall-Inland Liberty-Long-
221 PM EDT Tue Aug 31 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS, LIBERTY, LONG
AND TATTNALL COUNTIES...

At 220 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Plant Hatch to
near Surrency to Offerman, and moving northeast at 40 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Hinesville, Reidsville, Glennville, Ludowici, Tibet, Walthourville,
Collins and Gumbranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3216 8218 3228 8222 3198 8169 3157 8157
      3154 8168 3159 8170 3167 8185 3179 8195
      3179 8199 3182 8202 3181 8203 3186 8211
      3190 8211 3189 8213 3191 8213 3192 8222
TIME...MOT...LOC 1820Z 241DEG 35KT 3196 8236 3166 8217 3142 8212

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Adam
Special weather statement, Aug 31, 2:42 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
242 PM EDT Tue Aug 31 2021

GAZ138>141-311915-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal McIntosh-
242 PM EDT Tue Aug 31 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES...

At 242 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Jones to near
Little Saint Simons Island, and moving northeast at 20 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Darien, Jones, Riceboro, Wolf Island, Harris Neck, Eulonia, Valona
and Little Saint Simons Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8142 3130 8142 3134 8145 3159 8153
      3178 8135 3167 8129 3166 8129 3165 8128
      3146 8118 3140 8122 3137 8122 3135 8124
      3131 8122 3129 8124
TIME...MOT...LOC 1842Z 209DEG 17KT 3158 8148 3131 8138

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 31, 3:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
300 PM EDT Tue Aug 31 2021

GAZ087-099-100-114>116-137-138-311930-
Evans-Bulloch-Jenkins-Candler-Tattnall-Inland Liberty-Inland
Bryan-Long-
300 PM EDT Tue Aug 31 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, EVANS,
LIBERTY, BULLOCH, JENKINS, CANDLER, LONG AND TATTNALL COUNTIES...

At 259 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Stillmore to
near Donald, and moving north at 55 mph.

HAZARD...strong winds 45 to 55 mph. At 255 PM, a wind gust to 48 mph
         was observed at the Reidsville Airport.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Metter, Glennville, Millen, Claxton, Pembroke, Butts and
Hagan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3247 8218 3252 8215 3256 8209 3254 8203
      3260 8200 3266 8208 3281 8215 3289 8212
      3292 8208 3292 8199 3208 8160 3172 8190
      3242 8220
TIME...MOT...LOC 1859Z 193DEG 49KT 3248 8219 3185 8192

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:43 PM EDTSpecial Marine WarningCHS47 min
Aug 31, 3:04 PM EDTSpecial Weather StatementCHSHampton26 min
Aug 31, 3:20 PM EDTSpecial Weather StatementCHSJasper25 min
Aug 31, 3:22 PM EDTSmall Craft AdvisoryCHS38 hr
Aug 31, 3:42 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton, Jasper48 min
Aug 31, 3:50 PM EDTSpecial Marine WarningCHS55 min
Aug 31, 4:21 PM EDTSpecial Marine WarningCHS54 min
Aug 31, 4:27 PM EDTSpecial Weather StatementCHSDorchester33 min
Aug 31, 4:38 PM EDTSpecial Weather StatementCHSHampton37 min
Aug 31, 2:21 PM EDTSpecial Weather StatementCHSLong, Tattnall24 min
Aug 31, 2:42 PM EDTSpecial Weather StatementCHSMcIntosh33 min
Aug 31, 3:14 PM EDTSpecial Weather StatementCHSChatham31 min
Aug 31, 3:31 PM EDTSpecial Weather StatementCHSBulloch, Jenkins, Screven29 min
Aug 31, 3:52 PM EDTSpecial Weather StatementCHSChatham23 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.